Blizzard, South Campbell
- When
- December 13, 4:00 AM MST to December 15, 10:00 AM MST
- Where
- South Campbell forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
A powerful winter storm moved slowly across the central and northern Plains into the Upper Midwest; bringing heavy snow, gusty winds, and near blizzard conditions at times in some areas over a multi-day period. Snowfall was heaviest over the Bear Lodge Mountains and far northeastern Wyoming, where one to two feet of snow was reported in most areas.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A powerful winter storm moved slowly across the central and northern Plains into the Upper Midwest; bringing heavy snow, gusty winds, and near blizzard conditions at times in some areas over a multi-day period. Snowfall was heaviest over the Bear Lodge Mountains and far northeastern Wyoming, where one to two feet of snow was reported in most areas. Amounts tapered off toward southern and eastern portions of the Weston County plains, where only a few inches fell. Gusty winds developed, especially on the 15th, causing considerable blowing and drifting snow. Travel became difficult at times in some areas, especially from Interstate 90 northward. Interstate 90 was closed several times for extended periods due to heavy snow in the northern Black Hills and blowing snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 12, 10:09 PM MST, 5 hours 51 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1009 PM MST Mon Dec 12 2022
.UPDATE...
Issued at 854 PM MST Mon Dec 12 2022
Areas of freezing drizzle across western South Dakota has resulted
in a light glaze for many areas. Large scale lift is increasing as
noted by cooling cloud tops. Higher elevation radar slices indicate
seeding aloft which bring the anticipated transition from freezing
drizzle to snow over the next few hours.
Latest high resolution models suggest that downslope flow in the
Rapid City could be delayed. If this happens, slightly higher
snowfall amounts are possible in town. Overall, current forecast
looks good; no updates to headlines at this time.
&&
.DISCUSSION...(This Evening Through Monday)
Issued at 137 PM MST Mon Dec 12 2022
Water vapor shows very deep trof over the western CONUS, with
upper low over the Great Basin and secondary low over southern CA.
Strong jet is rounding the base of the trof and beginning to eject
northeast. At the surface, cold front early this afternoon is
generally along a KPHP to KIEN line and is advancing slowly
eastward, with low deepening rapidly over northeast CO. KUDX
radar beginning to show some freezing drizzle increasing east of
the Black Hills.
Powerful winter storm still on track to bring significant impacts
to the region beginning tonight and lasting through at least
Wednesday. Nearly all guidance is very consistent with the
strength and track of the system. There is a high confidence in
snow amounts for most of the area, although there will be a
downslope hole that develops on the southeast/south side of the
Black Hills from around Rapid City through Hermosa and across the
southern Black Hills. The exact location of this downslope hole will
highly impact snow amounts, thus this is the area of least
confidence in snow amounts.
For tonight, ejecting jet streak crosses the Central Plains with
upper low taking shape over eastern CO. Freezing drizzle will
continue to be an issue generally east of the Black Hills into
this evening, after which first wave of signficant precipitation
arrives by late evening and especially overnight (which will do
away with the freezing drizzle as layers quickly moisten).
Guidance remains very consistent with the biggest slug of precip
overnight and early Tuesday from southwest through south-central
SD, with lesser amounts further north and west. Thermal profiles
suggest biggest threat for freezing precip will be across south-
central SD with temps hovering close to the freezing mark.
Nearly stacked low will lift north across central NE on Tuesday.
After the initial wave of precip late tonight and early Tuesday
there may be somewhat of a break in the heavier precip for part of
the day. However, next robust wave arrives mid to late afternoon
with trowal forming across our western half of zones. Very heavy
snowfall expected with the trowal and a very pronounced
upslope/downslope signature will develop across the Black Hills.
As winds continue to increase during the day, widespread blizzard
conditions will develop, with the worst conditions likely to be
east of the Black Hills. Any remaining freezing precip across
south central SD should switch over to all snow by Tuesday evening
as colder air works into that area.
Tuesday night into Wednesday, stacked low is likely to stall out
over far southeast SD as omega block from the Great Lakes into the
Northeast. Although moisture during this time will begin to
slowly decrease, very strong winds will continue throughout the
region with heavy upslope snow continuing for the northern Black
Hills. Given the strong winds, blizzard conditions will remain
likely on the Plains even as new snowfall begins to decrease.
The storm will gradually exit the area Thursday, with pcpn done in
many areas by that time, but gusty winds will persist and could
continue to produce some blowing/drifting snow, along with
additional lighter upslope snow over the northern Black Hills.
Another round of upslope snow, although not as significant, will
likely develop on Friday as another wave rotates through the
northwest flow aloft.
Cold Canadian air will remain in place through the weekend and
likely much of next week when a reinforcing shot of arctic air
moves in by early next week.
&&
.AVIATION...(For the 06Z TAFS Through 06Z Tuesday Night)
Issued At 1008 PM MST Mon Dec 12 2022
Widespread IFR/LIFR conditions are expected through the TAF period
as a major winter storm impacts the area.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Blizzard Warning until 5 AM MST Thursday for SDZ001-002-012>014-
027-030-031-041-042-072-073.
Winter Storm Warning from 2 AM Tuesday to 5 AM MST Thursday for
SDZ024-026-028-029-074.
Blizzard Warning from 2 AM Tuesday to 5 AM MST Thursday for
SDZ025.
Blizzard Warning until 5 AM MST /6 AM CST/ Thursday for SDZ032-
043-044-046-047.
Winter Storm Warning from 6 AM Tuesday to 6 AM CST Thursday for
SDZ049.
WY...Blizzard Warning until 5 AM MST Thursday for WYZ054>056-071.
Winter Storm Warning from 2 AM Tuesday to 5 AM MST Thursday for
WYZ058.
Blizzard Warning from 2 AM Tuesday to 5 AM MST Thursday for
WYZ057.
&&
Update...7
DISCUSSION...Johnson
AVIATION...7Hazardous Weather Outlook National Weather Service Rapid City SD 205 AM MST Tue Dec 13 2022 SDZ001-002-012>014-025>027-030>032-041>044-046-047-072>074- WYZ054>058-071-141300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Foot Hills-Rapid City-Southern Foot Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 205 AM MST Tue Dec 13 2022 /305 AM CST Tue Dec 13 2022/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight A Blizzard Warning is in effect until early Thursday. See the latest NWS forecast products for details in your area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The Blizzard Warning continues until early Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024-028-029-141300- Northern Black Hills-Central Black Hills-Southern Black Hills- 205 AM MST Tue Dec 13 2022 This Hazardous Weather Outlook is for portions of the Black Hills of South Dakota. .DAY ONE...Today and Tonight A Winter Storm Warning is in effect until early Thursday. See the latest NWS forecast products for details in your area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The Winter Storm Warning continues until early Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ049-141300- Tripp- 305 AM CST Tue Dec 13 2022 This Hazardous Weather Outlook is for portions of south central South Dakota. .DAY ONE...Today and Tonight A Winter Storm Warning is in effect until early Thursday. See the latest NWS forecast products for details in your area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The Winter Storm Warning continues until early Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The national radar mosaic for the moment the first event began.
5 blizzard, 1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, December 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1062605, 1062604, 1062608, 1062609, 1062606, 1062607.